Lightning, San Bernardino
- When
- September 9, 11:01 PM PST
- Where
- San Bernardino County, 3.87 mi SSW of Calico
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 34.903, -116.907
Lightning struck and set afire a power pole.
Monsoon moisture and an upper level low fueled thunderstorms over the Mojave Desert. Several storms produced severe weather and flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS VEF wrote it up.
Monsoon moisture and an upper level low fueled thunderstorms over the Mojave Desert. Several storms produced severe weather and flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Sep 9, 8:33 PM PST, 2 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 933 PM PDT FRI SEP 9 2011 .SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED EACH AFTERNOON AND EVENING THROUGH EARLY NEXT WEEK...WITH A FEW STORMS POSSIBLY PERSISTING OVERNIGHT. THE MAIN THREAT WITH THESE STORMS WILL BE HIGH WINDS...ALTHOUGH HEAVY RAIN WILL ALSO BE A CONCERN ON SATURDAY. THUNDERSTORM COVERAGE WILL INCREASE SATURDAY AND THEN DECREASE SUNDAY AND MONDAY. && .UPDATE...AN EXTENSIVE OUTFLOW BOUNDARY PUSHED OUT OF MOHAVE COUNTY EARLY THIS EVENING AND HAD ENOUGH MOMENTUM TO MAKE IT ACROSS CLARK AND EASTERN SAN BERNARDINO COUNTIES IN THE PAST HOUR. THIS WAS IGNITING THUNDERSTORMS OVER THE MOJAVE NATIONAL PRESERVE AS OF THIS WRITING. IT APPEARS UPPER LEVEL DYNAMIC SUPPORT WILL ALSO HAVE SOME INFLUENCE ON THE MODERATELY UNSTABLE AIR MASS IN PLACE OVERNIGHT INTO SATURDAY AS RECENT WATER VAPOR LOOPS CLEARLY SHOWED A WELL DEFINED TROUGH RETROGRADING ACROSS CENTRAL CALIFORNIA AND THIS WILL BECOME A CLOSED CIRCULATION CENTERED NEAR POINT CONCEPTION SATURDAY MORNING. THE OVERALL TRENDS OF THE GOING FORECAST THAT ARE DETAILED IN THE PREVIOUS DISCUSSION HAVE THIS SCENARIO COVERED AND NO IMMEDIATE CHANGES ARE NEEDED. && .AVIATION...FOR MCCARRAN...EASTERLY WINDS WILL DIMINISH AFTER 05Z IN THE WAKE OF THE OUTFLOW BOUNDARY THAT PUSHED THROUGH THE LAS VEGAS VALLEY. ONCE SPEEDS DROP BELOW 10 KTS WINDS SHOULD TREND MORE TOWARDS TYPICAL DIURNAL DIRECTIONS FOR THE REST OF TONIGHT AND SATURDAY MORNING. MAINLY SCT-BKN CLOUDS AOA 15K FEET TONIGHT WITH A FEW BASES AS LOW AS 10K FEET. CLOUD COVER SHOULD DECREASE TO SOME EXTENT BY SATURDAY MORNING AND THIS SHOULD HELP THE ATMOSPHERE BECOME UNSTABLE ENOUGH TO TRIGGER SCT SHRA AND TSRA BY THE AFTERNOON HOURS IN AND AROUND THE LAS VEGAS VALLEY AS WELL AS IN THE APPROACH CORRIDORS. ONCE AGAIN THE MAIN THREAT IN AND NEAR ANY SHRA/TSRA WILL BE GUSTY AND ERRATIC WINDS. WHILE THE TAF WINDS WILL FOLLOW TYPICAL DIURNAL DIRECTIONAL SHIFTS...IF ACTIVITY DEVELOPS CLOSE ENOUGH TO THE AIRPORT THEN WIND DIRECTIONS COULD VARY GREATLY FROM WHAT THE TAF SHOWS. SCT-BKN CLOUDS AOA 12K-15K FEET ARE EXPECTED AGAIN BY LATE SATURDAY AFTERNOON INTO THE EVENING. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...SCT SHRA/TSRA WILL GRADUALLY WIND DOWN BY MIDNIGHT WITH ACTIVITY DEVELOPING AGAIN BY SATURDAY AFTERNOON INTO THE EVENING. THE MAIN ISSUE IN AND NEAR SHRA/TSRA AND ASSOCIATED OUTFLOW BOUNDARIES WILL BE GUSTY AND ERRATIC WINDS. OTHERWISE WINDS SHOULD FOLLOW TYPICAL DIURNAL DIRECTIONS THROUGH SATURDAY EVENING. MAINLY SCT-BKN CLOUDS AOA 12K-15K FEET. REDUCED VSBY AND CIGS WILL BE POSSIBLE IN AND NEAR ISOLATED HEAVIER TSRA. && .PREV DISCUSSION... 259 PM PDT FRI SEP 9 2011 .SHORT TERM...MOUNTAINS ARE LIGHTING UP WITH THUNDERSTORMS THIS AFTERNOON...WITH THE GREATEST CONCENTRATION IN OUR CWA IN NORTHERN MOHAVE COUNTY. THUS FAR HAVE SEEN CLASSIC WEAK FLOW/WEAK SHEAR PULSE STORMS WITH PROPAGATION DOMINATING ADVECTION. WATER VAPOR LOOP SHOWS A VERY COMPLEX LOW PRESSURE SYSTEM...WITH AT LEAST THREE CENTERS OF CIRCULATION...ENCOMPASSING OUR CWA AND SURROUNDING AREAS. MODELS FORECAST THIS COMPLEX TO CONSOLIDATE INTO ONE MAIN CENTER NEAR THE SOUTHERN CALIFORNIA COAST BY TOMORROW AFTERNOON...WITH SOUTHERLY FLOW BRINGING UP SOME MOISTURE AND DIFLUENT/DEFORMING FLOW AIDING LIFT OVER OUR CWA. THIS SHOULD PRODUCE MORE NUMEROUS THUNDERSTORMS TOMORROW THAN WE SAW TODAY...MAINLY NORTH OF INTERSTATE 40. TOMORROW NIGHT SHOULD BE THE BEST CHANCE OF STORMS PERSISTING ALL NIGHT AS FORCING DRIFTS NORTH AND REMAINS INTACT. THIS WILL PUSH MOST STORMS FARTHER NORTH ON SUNDAY...WITH ACTIVITY OVER OUR CENTRAL ZONES MAINLY LIMITED TO THE MOUNTAINS AGAIN...AND LITTLE CHANCE OVER THE SOUTHERN ZONES AS A DRY SLOT MOVES IN. THE OVERALL NORTHWARD PROGRESSION CONTINUES ON MONDAY...LEAVING MUCH OF THE CWA IN THE DRY SLOT WITH THUNDERSTORM CHANCES FOCUSED ON THE MOUNTAINS. TEMPERATURES WILL BE A MAJOR CHALLENGE THANKS TO ALL THE CLOUD COVER AND PRECIP CHANCES. ANY AREAS WHICH SEE HEAVY RAIN ON ANY ONE DAY WILL PROBABLY SEE LOWER TEMPERATURES THE NEXT DAY AS WELL. .LONG TERM...TUESDAY THROUGH FRIDAY...THE WEATHER WILL CONTINUE UNSETTLED THOROUGH THE EXTENDED AS THE PERSISTENT UPPER TROUGH/LOW HANGS IN OVER THE AREA. THE MODELS ARE IN GOOD AGREEMENT ON THE LARGE SCALE PATTERN WITH DIFFERENCES BECOMING MORE NOTICEABLE TOWARDS DAY 7 FRIDAY. IT DOES APPEAR THE TROUGH WILL BE MOVING OUT SLOWLY ON FRIDAY. UNTIL THEN THERE SHOULD BE ENOUGH MOISTURE FOR CONVECTION EACH DAY. MOISTURE IS NOT FORECAST TO BE COPIOUS AND BELIEVE THE MAIN THREAT FROM THE THUNDERSTORMS WILL BE WINDS AND HAIL...AS THE FORECAST SOUNDINGS SHOW LOWERED WET BULB ZEROS AND INVERTED V PROFILES. MODELS HAVE TRENDED TOWARDS A MORE SOUTHERLY LOCATION AND TRACK FOR THE LOW AND THE TROUGH AS IT OPENS UP. BY WEDNESDAY THE CENTER WILL BE NEAR THE SOUTHERN TIP OF NEVADA. I HAVE INCREASED THE POPS FOR WEDNESDAY AS THE LOW IS NEAREST TO THE CWA IN THE EXTENDED. STABILITY INDICES ARE NOT THAT IMPRESSIVE THEN BUT THE SLIGHT COOLING ALOFT SHOULD BE ENOUGH TO INCREASE THE COVERAGE. MADE ONLY SMALL MODIFICATIONS TO THE REST OF THE FORECAST. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && UPDATE...ADAIR AVIATION...STACHELSKI PREV DISCUSSION...MORGAN/JACQUES HTTP://WEATHER.GOV/LASVEGAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 354 AM PDT FRI SEP 9 2011 AZZ001>003-036-CAZ519>527-NVZ014>022-100700- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 354 AM PDT FRI SEP 9 2011 /354 AM MST FRI SEP 9 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT AN AREA OF LOW PRESSURE OVER THE REGION WILL GENERATE ISOLATED TO SCATTERED THUNDERSTORMS WITH THE BEST CHANCE OF STORMS OVER THE HIGHER TERRAIN. THERE WILL BE A THREAT OF VERY GUSTY WINDS WITH ANY STORMS TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL BE MORE WIDESPREAD OVER THE WEEKEND AS THE AREA OF LOW PRESSURE SETS UP NEAR THE CALIFORNIA COAST. THERE WILL BE SOME INCREASE IN MOISTURE RESULTING IN A THREAT OF HEAVY RAIN WITH STORMS BUT THE THREAT OF GUSTY WINDS WILL CONTINUE. THE LOW PRESSURE SYSTEM WILL LINGER ACROSS THE REGION MONDAY THROUGH THURSDAY WITH THUNDERSTORM CHANCES CONTINUING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
2 hail, 2 flash flood, 1 lightning. Local standard time, as filed.
Lightning struck and set afire a power pole.
Water, mud and debris covered several roads in Landers.
Irwin Road was flooded west of Fort Irwin Road with about six inches of flowing water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2011Every state in 2011This day in weather historyWarnings in California, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334071, 334072, 334075, 334076, 334080.